Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Lightheaded, dizzy, and nausea after increasing Metformin dosage for type 2 diabetes. Connected?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hi, I am type 2 diabetic and my metformin has just been increased to 500ml 3x per day (increased 2 weeks ago)At first I experienced nausea but that faded after 3 days. All was ok untill yesterday ,since then I have been very ligtheaded and dizzy. Is this conected or something else?
Posted Fri, 14 Sep 2012 in Diabetes
Answered by Dr. Mayank Bhargava 1 hour later
Thanks for posting your query.
How much amount of metformin (now) are you taking?
What are the status of other vitals such as blood pressure, heart rate, respiratory rate?
Are you suffering from any other associated disease such as heart problems/ raised blood pressure/ disturbed lipid disorders?
Yes...Metformin has side effect of causing nausea within few days of start of treatment. This type of side effects are less with extended release tablets.
Other most common adverse effect of metformin is gastrointestinal upset, including diarrhea, cramps, vomiting and increased flatulence.
The most serious potential adverse effect of biguanide use is lactic acidosis but this side effects is very rare with metformin.
A such light headed and dizziness has not been described its side effects.
You should consult with physician/ endocrinologist and put your problems.
You should also go for lipid profile, renal function test, ECG, urine examination as preliminary investigations.
And you should also go for CT/ MRI scan of brain, 2 D Echo of heart and color doppler study of carotid artery if needed.
Put your query if you have.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor